What are some risks of using infant suppositories?


Quick Answer

Infant suppositories may cause rectal irritation or abdominal discomfort, reports WebMD. In rare cases, an infant may also experience a serious allergic reaction to one of the ingredients in the suppository, causing dizziness, swelling of the throat and face, difficulty breathing or rash.

Continue Reading

Full Answer

Following the administration of a suppository, an infant may experience rectal bleeding, bloody stools, severe stomach pain or persistent diarrhea, states WebMD. If persistent diarrhea occurs, there is a risk of dehydration. Babies with severe diarrhea have an increased risk of dehydration because they do not have a large fluid reserve, says Parents magazine. Infants also have an increased metabolic rate, making dehydration more likely after a bout of diarrhea.

A parent or guardian should contact a doctor promptly if any signs of dehydration occur, recommends WebMD. Signs of dehydration in infants include pale skin, decreased urination, wrinkled skin, lack of tears and increased thirst.

If a baby has a history of intestinal blockage or rectal bleeding, it is important to consult a doctor before using infant suppositories, cautions WebMD. If the baby has any other abdominal symptoms, such as severe vomiting, tell the doctor immediately. Contact a physician if the baby's constipation persists for more than one week, as persistent constipation may be a sign of a more serious problem.

Learn more about Babies & Toddlers

Related Questions